PANELISTS: LEE S. SCHWARTZBERG, MD, UNIVERSITY OF TENNESSEE HEALTH SCIENCE CENTER; ERIC ROELAND, MD, UNIVERSITY OF CALIFORNIA, SAN DIEGO; BETH EABY-SANDY, CRNP, O
Wednesday, July 26, 2017
Lee S. Schwartzberg, MD: This is a great segue into talking about the types of CINV, since we’re all saying that this is something that occurs relatively quickly and is short-lived over the time after chemotherapy. Howard, can you talk about the definitions that we use, short term, in CINV?
Howard Levine, PharmD: Absolutely. We try and divide it into various categories. Hopefully, it leads to better treatments by knowing what category we’re trying to deal with. We talk about, first, acute versus delayed CINV. Acute CINV is defined as the CINV that occurs within the first 24 hours after treatment. If anything happens in terms of nausea or vomiting during this first 24 hours, we say that’s the acute phase.
From 2 days out, after treatment, it becomes the delayed phase. Typically, we’re talking 2 to 5 days as reasonable. We’re looking at those 4 days after the first day of treatment as being the delayed phase. Does the patient have delayed nausea or acute nausea depending on their response to treatment?
The next category is more functional—breakthrough CINV. So, here’s a case where we’ve treated a patient with what we think is appropriate as antiemetic therapy, and even in the course of that treatment, they still have nausea and vomiting. This may be nausea, it may be vomiting, or it may be a combination, but it’s something that the treatment really hasn’t taken care of. We call that breakthrough CINV, and that can happen anywhere from day 1 through days 2 through 5, depending on the treatment we’re looking at.
And the last, which is really important—and I think Eric brought this up before—is anticipatory CINV. Patients hear about chemotherapy and they expect to get nauseous. That’s the expectation from the media. Faulty or not, it is. So, here’s a patient who walks in and, as soon as they see the office, they’re already getting nauseous. We haven’t treated them yet, but they anticipate the problem happening. So, the trigger is a smell, a site, or whatever it might be. We have patients who walk in and, as soon as the nurse walks over to start their line, they’re sick. We haven’t done anything yet. So, we have to really look at these different phases and different ways people have problems with nausea and vomiting and try and address all of them. And they’re addressed differently in all these cases.
Lee S. Schwartzberg, MD: Eric, why is it that acute and delayed CINV are different? Where does that come from, and how do we get to that type of criteria?
Eric Roeland, MD: It’s actually an artifact of our research. We arbitrarily chose acute phase as the 24-hour window; and anything past that, we chose as being delayed. There’s multiple observations from this. In the acute phase, we actually do a pretty good job of controlling nausea and vomiting, which is great because patients come in to the infusion center, we think they look good, they leave, and we think all is well, but the delayed phase is really where the challenge has been. And I’ve even introduced a new category. We have acute, delayed, and breakthrough CINV, but we also should consider what we’re calling either refractory or chronic nausea. Despite medications in the breakthrough setting, people are still having symptoms and, especially, low-grade nausea.
Lee S. Schwartzberg, MD: That can occur from therapy, and particularly, it was mentioned with oral therapy. We have a lot of new oral therapies, now, that can cause moderate emetogenicity, or at least nausea, and that’s a difficult problem in terms of how we address that with antiemetics. I do think it’s worth noting, though, that generally, wouldn’t you say that after about a week, if patients have received intravenous chemotherapy, you should really think about a different cause of nausea and vomiting? There are many causes—gastrointestinal motility problems, or brain metastases, or renal insufficiency, or other things. So, it’s always worth looking at, particularly after you’re out of that period of risk for most patients.
Eric Roeland, MD: “Stop and think.” That’s the key, there. “What else is going on?”
Lee S. Schwartzberg, MD: Which is a good thing to do when you’re taking care of patients, no matter what.
Dawn Dolan, PharmD, BCOP: That and it’s obviously tricky because we’ve traditionally believed that acute nausea is more mediated by serotonin—versus delayed nausea, where a combination of multiple different neurotransmitters may be involved. That’s what I think makes it more difficult for us to deal with in the delayed phase, not to mention that the patient is not actively in front of us. There are a couple different factors that make that probably more complicated in the area of CINV.
Lee S. Schwartzberg, MD: And the original reference drug that was the cornerstone of the way we developed all this was cisplatin, which has a well-known biphasic kind of mechanism or response about nausea and vomiting, with a highly acute and delayed action. So, it occurs for both. But, as you say, maybe triggering different receptors is helpful. We’re going to talk about this a little later—about our approach which really addresses those issues, the different neurotransmitters, and the way that we can block those effects, which are normal physiologic effects if you have a toxin ingested or introduced into your body.